Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Omaha, NE

May 9, 2016Lancaster County, Saline County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2016, 5:54 PM CDT for Lancaster County, Saline County, Seward County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 5:54 PM CDT (22:54 UTC)
Expired
May 9, 2016, 6:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lancaster County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KOAX 092254
SVROAX
NEC109-151-159-092330-
/O.NEW.KOAX.SV.W.0033.160509T2254Z-160509T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
  WEST CENTRAL LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHEASTERN SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 630 PM CDT

* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILFORD...OR
  18 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...MILFORD...PLEASANT DALE...DENTON...BLUE RIVER STATE RECREATION
  AREA...CONESTOGA STATE RECREATION AREA...PAWNEE STATE RECREATION AREA
  AND WALNUT CREEK RECREATION AREA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 377 AND
392.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4062 9708 4078 9721 4091 9711 4090 9684
      4067 9681
TIME...MOT...LOC 2254Z 226DEG 9KT 4077 9704 

HAIL...1.25IN
WIND...<50MPH
 
$$

MEAD
1 follow-up statement
967 
WWUS53 KOAX 092322
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT MON MAY 9 2016

NEC109-151-159-092331-
/O.EXP.KOAX.SV.W.0033.000000T0000Z-160509T2330Z/
SALINE NE-LANCASTER NE-SEWARD NE-
622 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE...WEST
CENTRAL LANCASTER AND SOUTHEASTERN SEWARD COUNTIES WILL EXPIRE AT 630
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4062 9708 4078 9721 4091 9711 4090 9684
      4067 9681
TIME...MOT...LOC 2319Z 226DEG 9KT 4077 9704 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:39 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 9, 3:39 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
339 PM CDT MON MAY 9 2016

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 257 PM CDT MON MAY 9 2016

UPPER LOW CURRENTLY OVER SOUTHEAST SOUTH DAKOTA WILL CONTINUE
TO OPEN AND BECOME A NEGATIVELY TILTED TROUGH WITH THE TROUGH
AXIS EXTENDING FROM THE WESTERN DAKOTAS INTO WESTERN
MISSOURI/WESTERN IOWA BY 06Z TONIGHT. A SMALL EMBEDDED VORT MAX
OVER NORTH CENTRAL NEB/SOUTH CENTRAL SOUTH DAKOTA SEEN ON
SATELLITE LOOPS HAS INITIATED SCATTERED TSTMS OVER NORTHEAST
NEBRASKA THIS AFTERNOON. THESE CONTINUE TO MOVE NORTH INTO
SOUTHEAST SOUTH DAKOTA WITH POTENTIAL FOR SMALL HAIL. OTHER
SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG REMNANT OUTFLOW
BOUNDARIES ACROSS THE REGION AND AGAIN...SMALL HAIL WILL BE THE
PRIMARY THREAT THROUGH THE EVENING. BULK SHEAR VALUES REMAIN
FAIRLY WEAK AND DESPITE MLCAPE OF AROUND 1000-1500J/KG. EXPECTING
QUICK UPDRAFTS THAT PRODUCE SMALL HAIL BEFORE THEY WEAKEN AND
DISSIPATE.

THE UPPER TROUGH AXIS WILL SWING EAST OF OUR AREA BY
MORNING...WITH QUIET CONDITIONS FOR MUCH OF TUESDAY. ANOTHER VORT
LOBE WILL ROTATE INTO THE AREA TUESDAY EVENING GIVING THE REGION
ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND NEAR
AN EWD MOVING LOW LEVEL BOUNDARY. SHOWERS MOVE EAST OF THE AREA
BY WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS DRIFTS EAST OF THE
REGION. SFC HIGH PRESSURE WILL BUILD INTO THE AREA BY THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM CDT MON MAY 9 2016

AREA WILL BE IN NORTHWESTERLY FLOW AT THE START OF THE PERIOD WITH
TEMPERATURES REMAINING BELOW NORMAL THROUGH THE WEEKEND. A WEAK WAVE
WILL DROP THROUGH THE FLOW WHICH COULD PRODUCE A FEW SHOWERS ON
FRIDAY. 850MB TEMPS FLIRT WITH -3C IN OUR NORTHERN AND EASTERN
CWA BY SATURDAY MORNING AND SO WILL BE WATCHING SATURDAY MORNING
LOWS CLOSELY FOR ANY SIGN OF FREEZING SFC TEMPS. A 1024MB SFC
HIGH WILL MOVE IN THROUGH THE DAY SATURDAY WHEN WE HAVE COOL HIGHS
IN THE UPPER 50S TO AROUND 60. RETURN FLOW AND WARM AIR ADVECTION
SET UP AROUND THE HIGH BY LATE SUNDAY. A COUPLE OF WEAK MID LEVEL
WAVES ARE FORECAST TO DROP THROUGH INCREASING ZONAL FLOW. WILL
CARRY LOW CONFIDENCE POPS INTO DAY 7.

&&

.AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z TUESDAY)
ISSUED AT 1207 PM CDT MON MAY 9 2016

WE EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND WILL LIKELY AFFECT ALL 3 TAF SITES AT
VARIOUS TIMES. THE SCT NATURE TO THE TSRA WILL CREATE ISSUES FOR
TIMING...BUT DID INCLUDE A TEMPO GROUP FOR THUNDER IN ALL 3 SITES
BUT TIMING MAY NEED TO BE ADJUSTED. OTHERWISE SCT TO BKN CU IS
EXPECTED THROUGH THE AFTERNOON AND SOME OF THIS MAY BE CLOSE TO
THE MVFR RANGE. PRECIP SHOULD CLEAR THE AREA THIS THIS EVNG WITH
CONDS DRY THE REST OF THE PERIOD. MAY SEE SOME MVFR VISBY TUE MRNG
WITH SOME FOG...BUT CONFIDENCE IS LOW AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...BOUSTEAD
Hazardous weather outlook, May 9, 5:39 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
539 PM CDT MON MAY 9 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
539 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING
WITH SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE PRIMARY HAZARD
BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED FLOODING IS
ALSO POSSIBLE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH
LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ANOTHER STORM SYSTEM WILL DIVE SOUTHEASTWARD TUESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY NIGHT AND
WEDNESDAY MORNING. SOME OF THESE STORMS MAY STRONG TO
SEVERE...WITH HAIL AND GUSTY WINDS POSSIBLE.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOBERT

In the hours before

Local storm report, May 9, 4:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LINCOLN                 40.82N 96.69W
05/09/2016  E2.75 INCH       LANCASTER          NE   TRAINED SPOTTER

            SOCIAL MEDIA IMAGE. 158TH AND PIONEERS.

&&

JB
Local storm report, May 9, 5:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LINCOLN                 40.82N 96.69W
05/09/2016  E4.25 INCH       LANCASTER          NE   TRAINED SPOTTER

            SOCIAL MEDIA IMAGE. ON THE SOUTHEAST SIDE OF TOWN.

&&

JB
Local storm report, May 9, 5:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 SSE PERU              40.46N 95.72W
05/09/2016  E0.88 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

JB
Local storm report, May 9, 5:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 SE AUBURN             42.20N 94.81W
05/09/2016  M1.00 INCH       CARROLL            IA   CO-OP OBSERVER

            0.50 - 1.0 INCH

&&

DFOBERT
Local storm report, May 9, 5:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 SE AUBURN             40.34N 95.77W
05/09/2016  M1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

            0.50 - 1.0 INCH

&&

DFOBERT
Local storm report, May 9, 5:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TORNADO          5 NE NEHAWKA            40.88N 95.92W
05/09/2016                   CASS               NE   STORM CHASER

            SEVERAL CHASER REPORTS OF TORNADO NORTHEAST OF NEHAWKA

&&

BKERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:08 PM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and 1 more52 min
May 8, 10:22 PM CDTSpecial Weather StatementOAXAntelope, Boone38 min
May 8, 11:11 PM CDTSpecial Weather StatementOAXJefferson49 min
May 8, 11:20 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline25 min
May 8, 11:25 PM CDTSpecial Weather StatementOAXSeward50 min
May 8, 11:30 PM CDTSpecial Weather StatementOAXMadison, Platte45 min
May 8, 11:38 PM CDTSpecial Weather StatementOAXCass52 min
May 9, 12:09 AM CDTSpecial Weather StatementOAXJohnson51 min
May 9, 12:22 AM CDTSpecial Weather StatementOAXColfax, Stanton53 min
May 9, 12:45 AM CDTSpecial Weather StatementOAXSarpy45 min
May 9, 1:05 AM CDTSpecial Weather StatementOAXJefferson40 min
May 9, 1:57 AM CDTSpecial Weather StatementOAXSarpy33 min
May 9, 2:38 AM CDTSpecial Weather StatementOAXJefferson37 min
May 9, 3:00 AM CDTSpecial Weather StatementOAXGage30 min
May 9, 10:37 AM CDTSpecial Weather StatementOAXButler23 min
May 9, 11:08 AM CDTSpecial Weather StatementOAXPlatte37 min
May 9, 1:27 PM CDTSpecial Weather StatementOAXKnox33 min
May 9, 2:39 PM CDTSpecial Weather StatementOAXBurt36 min
May 9, 3:32 PM CDTSpecial Weather StatementOAXLancaster43 min
May 9, 3:56 PM CDTSevere Thunderstorm WarningOAXLancaster34 min
May 9, 4:25 PM CDTSevere Thunderstorm WarningOAXLancaster35 min
May 9, 4:29 PM CDTSpecial Weather StatementOAXGage46 min
May 9, 4:32 PM CDTTornado Warning Tornado observedOAXLancaster28 min
May 9, 4:50 PM CDTTornado WarningOAXLancaster25 min
May 9, 4:53 PM CDTSpecial Weather StatementOAXRichardson37 min
May 9, 4:57 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
May 9, 5:02 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson28 min
May 9, 5:11 PM CDTTornado WarningOAXLancaster34 min
May 9, 5:20 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 9, 5:24 PM CDTFlash Flood WarningOAXLancaster3 hr
May 9, 5:36 PM CDTSevere Thunderstorm WarningOAXCass24 min
May 9, 5:39 PM CDTTornado WarningOAXCass, Lancaster, Otoe36 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningOAXLancaster32 min
May 9, 5:49 PM CDTTornado WarningOAXCass26 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningOAXCass31 min
May 9, 6:01 PM CDTSpecial Weather StatementOAXSaline44 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe35 min
May 9, 6:14 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline31 min
May 9, 6:14 PM CDTTornado Warning Tornado observedOAXCass16 min
May 9, 6:18 PM CDTSpecial Weather StatementOAXLancaster42 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningOAXCass32 min
May 9, 6:41 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline34 min
May 9, 6:44 PM CDTSpecial Weather StatementOAXOtoe46 min
May 9, 6:48 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe42 min
May 9, 6:51 PM CDTSpecial Weather StatementOAXJefferson39 min
May 9, 6:56 PM CDTSpecial Weather StatementOAXCedar64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.